In mathematics, sophomore's dream is the pair of identities (especially the first)
discovered in 1697 by Johann Bernoulli.
The numerical values of these constants are approximately 1.291285997... and 0.7834305107..., respectively.
The name "sophomore's dream", which appears in (Borwein, Bailey & Girgensohn 2004), is in contrast to the name "freshman's dream" which is given to the incorrect[note 1] identity (x + y)n = xn + yn. The sophomore's dream has a similar too-good-to-be-true feel, but is true.
The proofs of the two identities are completely analogous, so only the proof of the first is presented here. The key ingredients of the proof are:
- to write xx = exp(x log x) (using the notation exp(t) for the exponential function et to base e);
- to expand exp(x log x) using the power series for exp; and
- to integrate termwise, using integration by substitution.
In details, one expands xx as
By uniform convergence of the power series, one may interchange summation and integration to yield
To evaluate the above integrals, one may change the variable in the integral via the substitution With this substitution, the bounds of integration are transformed to giving the identity
Summing these (and changing indexing so it starts at n = 1 instead of n = 0) yields the formula.
The original proof, given in Bernoulli (1697), and presented in modernized form in Dunham (2005), differs from the one above in how the termwise integral is computed, but is otherwise the same, omitting technical details to justify steps (such as termwise integration). Rather than integrating by substitution, yielding the Gamma function (which was not yet known), Bernoulli used integration by parts to iteratively compute these terms.
The integration by parts proceeds as follows, varying the two exponents independently to obtain a recursion. An indefinite integral is computed initially, omitting the constant of integration both because this was done historically, and because it drops out when computing the definite integral. One may integrate by taking u = (ln x)n and dv = xm dx, which yields:
where (n) i denotes the falling factorial; there is a finite sum because the induction stops at 0, since n is an integer.
In this case m = n, and they are integers, so
Integrating from 0 to 1, all the terms vanish except the last term at 1,[note 2] which yields:
From a modern point of view, this is (up to a scale factor) equivalent to computing Euler's integral identity for the Gamma function on a different domain (corresponding to changing variables by substitution), as Euler's identity itself can also be computed via an analogous integration by parts.
- Incorrect unless one is working over a field or unital commutative ring of prime characteristic n or a factor of n. The correct result is given by the binomial theorem.
- All the terms vanish at 0 because by l'Hôpital's rule (Bernoulli omitted this technicality), and all but the last term vanish at 1 since ln(1) = 0.
- Johann Bernoulli, 1697, collected in Johannis Bernoulli, Opera omnia, vol. 3, pp. 376–381
- Borwein, Jonathan; Bailey, David H.; Girgensohn, Roland (2004), Experimentation in Mathematics: Computational Paths to Discovery, pp. 4, 44, ISBN 978-1-56881-136-9
- Dunham, William (2005), "3: The Bernoullis (Johann and )", The Calculus Gallery, Masterpieces from Newton to Lebesgue, Princeton, NJ: Princeton University Press, pp. 46–51, ISBN 978-0-691-09565-3
- OEIS, (sequence A083648 in the OEIS) and (sequence A073009 in the OEIS)
- Pólya, George; Szegő, Gábor (1998), "part I, problem 160", Problems and Theorems in Analysis, p. 36, ISBN 978-3-54063640-3
- Weisstein, Eric W. "Sophomore's Dream". MathWorld.
- Max R. P. Grossmann (2017): Sophomore's dream. 1,000,000 digits of the first constant
- Literature for x^x and Sophomore's Dream, Tetration Forum, 03/02/2010
- The Coupled Exponential, Jay A. Fantini, Gilbert C. Kloepfer, 1998
- Sophomore's Dream Function, Jean Jacquelin, 2010, 13 pp.
- Lehmer, D. H. (1985). "Numbers associated with Stirling numbers and xx". Rocky Mountain Journal of Mathematics. 15: 461. doi:10.1216/RMJ-1985-15-2-461.
- Gould, H. W. (1996). "A Set of Polynomials Associated with the Higher Derivatives of y = xx". Rocky Mountain Journal of Mathematics. 26: 615. doi:10.1216/rmjm/1181072076.